Virginia, 2020

Flash Flood in Virginia, August 20, 2020

August 20, 2020 · NWS RLX · 1 event in 1 county or zone

Slow moving scattered showers and thunderstorms prospered across portions of southwest Virginia during the early evening hours on the 20th. This resulted in multiple high water issues near the Clintwood area of Dickenson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Slow moving scattered showers and thunderstorms prospered across portions of southwest Virginia during the early evening hours on the 20th. This resulted in multiple high water issues near the Clintwood area of Dickenson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 1:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 20, 1:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
239 PM EDT Thu Aug 20 2020

.SYNOPSIS...
A slow moving upper level disturbance will increase the
potential for showers and thunderstorms into the weekend.
Ridging brings drier weather for the beginning of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 218 PM Thursday...

Atmospheric moisture will continue to increase through the near
term due to deep southerly flow on the eastern side of a longwave
trough to our west. As a result, scattered to numerous showers
and thunderstorms will spread from our southern Coalfield
counties this afternoon up into the mountains tomorrow
afternoon, with lesser PoPs westward into the lowlands. Storm
motions should be rather slow so will need to watch for
localized flash flooding.

Otherwise, the increasing moisture content and cloud cover will
keep temps tonight several degrees warmer than last night with
most locations remaining in the 60s. Highs on Friday will be
similar to today.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Thursday...

During the short term period, an upper level trough will remain over
the area. At first this trough will be deep...extending down into
the Gulf Coast states. Then, two areas of high pressure (one in the
Southwest US and one over the Atlantic) will expand into the
Southern US causing the trough to contract northward over the
weekend.

On Saturday, a jet streak moving over the area will provide lift in
an already moisture rich and unstable environment. This will boost
the probability of showers and storms especially toward the
afternoon and evening when instability is greatest. Precipitable
water values in the 1.5-1.75" range are expected during this time
which means storms may produce heavy rainfall. WPC's Day 3 Excessive
Rainfall Outlook currently includes the vast majority of the CWA in
a marginal risk.

Showers/storms should develop again on Sunday, though chances are
slightly lower due to the weakening trough and a gradual transition
to zonal flow. That being said, any storms that develop would still
have the potential to bring heavy rainfall.

Temperatures are forecast to remain near normal with highs in the
low to mid 80s across the lowlands, and mid 60s-70s in the
mountains.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 235 PM Thursday...

Ridging will strengthen into the work week as high pressure
continues to build to our south. This will lead to drier
conditions at least through mid-week. Uncertainty creeps into
the forecast for late week since some models indicate a trough
will begin to affect the region, while others favor continued
ridging. Will also have to keep an eye on the tropics as the
remnants of a tropical system could affect the area late in the
week. Temperatures are expected to become hot by mid-week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 218 PM Thursday...

Cu field continues to grow with showers/thunderstorms developing
over our southwest Virginia counties. The best potential for
showers and storms will be confined to our southern Coalfield
counties this afternoon and evening and although a brief
shower/storm cannot be ruled out as far north as CRW and EKN,
decided to remove that mention from the TAFs.

Patchy fog will likely hit the usual spots tonight, although
there should be more cloud cover around than last night which
will lower confidence and prevent a pure persistence forecast.

More widespread showers/storms will likely be developing by the
end of the TAF period midday tomorrow, targeting the mountains
first and then spreading out from there.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Fog formation and resulting impacts on
flight conditions is low confidence at any given location due to
increased cloud cover tonight compared to last night.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Areas of IFR fog possible late each night and early morning
into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JLB
NEAR TERM...ABE
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...ABE
Hazardous weather outlook, Aug 20, 3:42 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
442 AM EDT Thu Aug 20 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-210900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
442 AM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm chances will increase Friday and through the
weekend. Isolated high water impacts may occur with any slow moving
and heavy thunderstorms on Friday, Saturday, and Sunday. An isolated
strong storm will also be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 20, 3:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
430 PM EDT Thu Aug 20 2020

WVZ024-025-202100-
Logan-Mingo-
430 PM EDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MINGO AND WEST
CENTRAL LOGAN COUNTIES...

At 429 PM EDT, a strong thunderstorm was located near Whitepost, or 8
miles north of Williamson, moving north at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Holden, Mount Gay-Shamrock, Naugatuck, Dingess, Myrtle and Lenore.

This includes Route 119 between mile markers 1 and 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3795 8221 3784 8206 3775 8218 3774 8232
      3775 8233 3776 8231 3776 8233 3778 8232
      3778 8234 3779 8234 3779 8235 3786 8239
TIME...MOT...LOC 2029Z 180DEG 12KT 3779 8228

08

The radar

The Jackson,KY radar (KJKL), 84 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dickenson

When
August 20, 4:00 PM EST to 5:30 PM EST
Where
Dickenson County, 0.78 mi NW of Freeling to 0.98 mi S of Norland
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.188, -82.510

Heavy rainfall across the Clintwood area resulted in multiple roadways to be inundated with water. These included Camp Creek Road, Brush Creek Road, Main Street, and Route 631.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909697.